Missouri, 2016

Flooding in Missouri, January 1 to 3, 2016

January 1 to 3, 2016 · NWS LSX · 6 events in 6 counties and zones

After a record rainfall event during the last week of December, rivers across the region remained in moderate to major flood through the first week of January.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

After a record rainfall event during the last week of December, rivers across the region remained in moderate to major flood through the first week of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CST THU DEC 31 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 1258 PM CST Thu Dec 31 2015

Latest satellite data suggests the clouds may finally clear out of
the area this evening, before another batch moves in late tonight.
Some diurnal CU has developed on the NW side of the clearing edge,
but these clouds shud dissipate with sunset. The original edge of
the clouds is expected to be close to leaving the CWA around 00z.

Mixing is expected to persist thru the night, which shud help
keep temps slightly warmer despite the clear sky.

Tilly

.LONG TERM:  (Friday through Next Thursday)
Issued at 1258 PM CST Thu Dec 31 2015

The more zonal pattern breaks way to NW flow this weekend. This
will allow a number of s/ws to pass thru the area along with
reinforcing cdfnts. Each cdfnt is not expected to cool temps much
as some warming ahead of the fnt is expected as well.

A deeper trof expected early Mon will help pull a larger arctic
sfc ridge into the area which will bring cooler temps with it.
This will be offset somewhat with upper level ridge building into
the region which will help keep the area dry. The sfc ridge is
expected to pull ewd by Wed with sly flow returning to the area.

Both the GFS/ECMWF suggest the next chance for precip arriving
late next week. However, given the upper level setup, have low
confidence in the timing. Believe most precip will hold off more
into the weekend.

Tilly

&&

.AVIATION:  (For the 06z TAFs through 06z Friday Night)
Issued at 1145 PM CST Thu Dec 31 2015

First batch of low end VFR clouds (3-4kft) should exit the STL
metro area next few hours. Another, and larger, area of primarily
low end VFR cigs are currently working its way se across IA, and
it appears that the southwest fringe of this cloud deck will be
clipping areas along the Mississippi River during the early
morning hours. Once this cloudiness rotates out of the area no
later than mid morning, mainly clear skies are expected for the
rest of the TAF period.

Specifics for KSTL: Scattered to briefly broken clouds 3-5kft
through mid morning, with generally clear skies during the
afternoon and into the early evening hours.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 3:36 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CST THU DEC 31 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
336 PM CST THU DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

MAJOR RIVER FLOODING CONTINUES ALONG PORTIONS OF THE MISSOURI...
MISSISSIPPI...GASCONADE...ILLINOIS...MERAMEC AND KASKASKIA
RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MAJOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSOURI...MISSISSIPPI...ILLINOIS...MERAMEC AND KASKASKIA RIVERS
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Jefferson

When
January 1, 12:00 AM CST to January 3, 11:00 PM CST
Where
Jefferson County, 1.09 mi S of Wickes to 1.61 mi NNE of Ten Brook
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.384, -90.351

Meramec and Big Rivers remained in moderate to major flood through the first 3 days of the new year after record levels in late December. The flooding was a result of record rainfall during the last week of December.

Flood, Franklin

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Franklin County, 2.46 mi WNW of Berger to 1.35 mi WSW of Japan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.699, -91.368

Bourbeuse, Meramec and Missouri Rivers remained in moderate to major flood levels through the early hours of January 1. The flooding was a result of record rainfall during the last week of December.

Flood, St. Charles

When
January 1, 12:00 AM CST to January 2, 12:00 PM CST
Where
St. Charles County, 4.69 mi WSW of Augusta to 4.82 mi SE of Harvester
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.549, -90.963

Missouri River remained at moderate flood stage through midday on January 2nd. The flooding was a result of record rainfall in late December.

Flood, Lincoln

When
January 1, 12:00 AM CST to January 3, 5:00 AM CST
Where
Lincoln County, 0.71 mi WSW of Truxton to 3.53 mi N of Olney
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.997, -91.263

Cuivre and Mississippi Rivers remained in moderate to major flood through the early morning hours of January 3rd. The flooding was a result of the record rainfall in late December.

Flood, St. Louis

When
January 1, 12:00 AM CST to January 3, 1:00 PM CST
Where
St. Louis County, 4.09 mi WSW of Allenton to 3.99 mi NNW of Centaur
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.471, -90.736

Meramec, Missouri and Mississippi Rivers remained in moderate to major flood through the afternoon hours of January 3rd. The flooding was due to the record rainfall in late December.

Flood, Gasconade

When
January 1, 12:00 AM CST to 9:00 PM CST
Where
Gasconade County, 2.15 mi SW of Mt Sterling to 4.13 mi NNW of Morrison
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.444, -91.642

Gasconade and Missouri Rivers remained in moderate to major flood levels through the evening hours of January 1st. The flooding was due to record rainfall during the last week of December.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632331, 632333, 632343, 632344, 632346, 632349.